Gransnet forums

Health

Sleeping pill - any advice please?

(85 Posts)
Nonnie Fri 16-Sep-16 12:10:42

Having always been one who slept very well I started to have problems this year due to circumstances in my life. Eventually I went to the doc (locum) who prescribed mild sleeping pills with a warning that they could be addictive. I only took them when desperate and they only helped a bit.

Since life has improved considerably I still can't sleep so went to the doc yesterday. He was brilliant and explained why I still had the problem and prescribed stronger meds which I have to take for 2 weeks without a break and then go back and see him.

I took one last night at 10 pm and slept until 1100 this morning! I still feel tired and 'odd' and definitely would not drive.

Am I going to feel like this the whole time? Should I just keep taking them and become a hermit for 2 weeks? Appreciate any advice from those who know.

Ana Fri 16-Sep-16 12:14:13

What are they called, Nonnie? They do seem awfully strong! I do sometimes take Zopiclone but usually wake up after about 4 hours - sometimes go off again, sometimes not.

Nonnie Fri 16-Sep-16 12:37:04

Ana zopiclone I think, too tired to go upstairs and check! Think it is a strong dose but also I think I am more susceptible than most people. Alcohol also has a strong effect on me and I don't wake from anaesthetics. That is always amusing as I tell them before the op that I won't wake up, they look at me as if I am batty and then 2 days later tell me I was right! Probably Post Polio Syndrome but no point getting it checked as there is nothing to do about it.

Anya Fri 16-Sep-16 12:44:48

Nonnie I'm NOT a great advocate of pills in general, but I do sympathise. Not being able to sleep is a nightmare.

I think you might have to finish this course and perhaps it will re-establish a good sleep pattern.

I've had difficulty sleeping recently due to my broken arms. Two things I found helped. I mix a few drops of lavender oil into almond oil and DH massages that onto my back, neck and upper arms. Could be the massage that helps just as much as the lavender.

If all else fails I take Nytol. It works (for me) 90% of the time.

Worth a try if you're a susceptible bunny.

Ana Fri 16-Sep-16 12:45:23

I have a friend like that, she was sedated for a minor procedure recently and wasn't 'with it' for days afterwards.

I've heard zopiclone can affect people differently. I wonder what the idea of the two week regime is? I'm assuming it's to get your body back into the habit of sleeping every night, but would have thought it would make it harder once you come off them.

Perhaps someone else knows more about this?

Nonnie Fri 16-Sep-16 13:13:12

Thanks Anya. Sorry to hear about your arms, not been around much recently so didn't know. Hope you are better soon.

Totally agree about not taking pills which is why it took so long to go to the doc who is now worrying that I might try to give up the essential ones. He is used to people wanting lots of pills and rather surprised at my reluctance.

Nytol is really bad for me, makes me feel terrible next day, even worse than these pills.

DH us quite pleased as he thinks it will stop me hacking down the garden. Not that he minds the hacking, he minds having to clear up and take to the tip!

Yes, Ana that is what doc said. He thinks I left it too long and that sleeplessness has become the norm for me. He agreed I shouldn't drive while taking them so maybe he expected me to feel awful?

Ana Fri 16-Sep-16 13:22:19

The leaflet says 'don't drive if you are affected the next day', so probably a wise decision. I feel fine in the morning, but perhaps am taking a lower dose than you.

If you decide to stick with it, hope your body gets back into the sleeping routine. Insomnia is no fun, as Anya says.

jinglbellsfrocks Fri 16-Sep-16 13:28:48

You would probably get used to them in time, but then they wouldn't work as well either. And by then you would probably be addicted.

Opt for strenuous exercise if you possibly can. Get physically exhausted.

jinglbellsfrocks Fri 16-Sep-16 13:30:21

Sorry. Reading your other post, you are probably quite unable take exercise. sad

jinglbellsfrocks Fri 16-Sep-16 13:34:34

Sounds like you are doing loads with the garden anyway.

I'll shut up.

Eloethan Fri 16-Sep-16 14:53:09

nonnie You say that your previously normal sleep pattern was disrupted by external factors but that your life is on a more even keel now. Nevertheless, during those more unsettling times, you probably developed a pattern of disrupted sleeping and it will now take a little time for you to re-adjust back to your previously "normal" pattern.

To sleep from 10 pm to 11 am and wake up feeling "out of it" doesn't sound ideal to me. I know it is horrible to toss and turn and be unable to get to sleep but, if it were me, I would try to manage without the sleeping pills and look at other strategies that might help me to re-install my previously good sleeping pattern. I'm sure there must be a lot of information on the internet.

Do you think it might help to go to bed later?

wot Fri 16-Sep-16 15:01:33

I take Zoplicone having been taken off Temazepam. I find them better because they make me sleepy faster. If I ever use a nicotine patch as well, I get the weirdest dreams! Not horrible ones but vivid. I like that as my real life is boring !!

TriciaF Fri 16-Sep-16 15:51:21

Nonnie all I can say is don't drive the next day!
And perhaps wean yourself off those tablets by cutting down to a half a tablet for a week or so. Coming off strong medicaton suddenly can upset your system .
I have a big problem with insomnia. A combination of things, restless leg, foot pains, indigestion etc.
I'm active for my age, but still hardly sleep at all every other night.And feel terrible the next day.
My doctor won't prescribe anything stronger than some herbal remedy. Useless.
A son in India is sending me some Temazepam to try. You can buy it there without a prescription. I've tried Nytol and melatonin - no good.
I'm surprised you can get these drugs from UK Drs . I think I'm just going to have to live with it.Sorry - it's your question, not mine!

wot Fri 16-Sep-16 16:02:42

Doctors tell me off for still taking sleeping tablets but it's their fault for prescribing them to me. I was supposed to stay on codydramol but had the sense to know they could be addictive so I don't use them.

wot Fri 16-Sep-16 16:03:17

And yet melatonin is banned in England!!

jinglbellsfrocks Fri 16-Sep-16 16:05:48

Isn't Temazepam a really strong one TriciaF? Are you sure you should take that without the doc knowing?

Ana Fri 16-Sep-16 16:07:16

Zopiclone is addictive too, wot!

jinglbellsfrocks Fri 16-Sep-16 16:07:18

wot! grin Enjoy your trips.

wot Fri 16-Sep-16 16:08:54

Yes, I know it's addictive too, but better to have one addiction than two?! I suspect I have more than two if I include chocolate etc

wot Fri 16-Sep-16 16:09:57

I love to dream! (Internal locus)

judylow Fri 16-Sep-16 16:20:37

I'm the opposite. The only time I've had sleeping pills is in hospital and they did nothing. Also nothing works very well on me, which no one seems to believe either. Hope you can work it out.

Purpledaffodil Fri 16-Sep-16 17:07:48

I have found Boots Sleep Ezy (sp) very effective on odd occasions. It's an over the counter one and I think is quite like taking a strong travel sickness pill? Only seems effective for a couple of successive nights so won't become a habit. I agree with previous posters re Melatonin which is a sleep hormone, but made me feel zonked the next day. Canadian sister in law was amazed you could not buy it over the counter here as in North America.

Nelliemoser Fri 16-Sep-16 17:45:06

I use Kalms night time if I havent been able to sleep for a while but even they can be addictive.

Taking stronger pills long term is not a solution.

Charly Fri 16-Sep-16 20:30:30

Kirkland Sleep Aid from the USA are very effective for me on occasional basis, but they're strong with some potential next-day after-effects. A third of a tab is a good way in. These pills are very old-fashioned anti-histamines. Try googling them. They're not cheap, but it might be worth trying them.

Ana Fri 16-Sep-16 20:38:26

I tried those Kirkland Sleep Aid tablets and I felt like a zombie the next day after taking just half of one. Nytol gave me nightmares (and the herbal ones were even worse!)

People's reactions to various drugs are of course different, I'll stick with zopiclone for semi-regular use - past caring about addition issues!